Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 71, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 20, 2022, 7:27 PM EDT for Allegany County, Livingston County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 7:27 PM EDT (23:27 UTC)
- Expired
- Aug 20, 2022, 8:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegany County, NY, Livingston County, NY
The radar
The Buffalo radar (KBUF), 95 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1806 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS51 KBUF 202327
SVRBUF
NYC003-051-210000-
/O.NEW.KBUF.SV.W.0071.220820T2327Z-220821T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
727 PM EDT Sat Aug 20 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Livingston County in western New York...
Northeastern Allegany County in western New York...
* Until 800 PM EDT.
* At 726 PM EDT, a severe thunderstorm was located near Alfred, or 10
miles west of Hornell, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Dansville, Alfred, Ossian, Canaseraga, Almond, West Almond,
Birdsall, Ossian Center and Swain.
This includes the following highways...
Interstate 390 between exits 4 and 5.
Interstate 86 between exits 32 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4236 7807 4264 7786 4262 7755 4258 7757
4258 7766 4253 7766 4253 7772 4233 7773
4223 7781
TIME...MOT...LOC 2326Z 223DEG 29KT 4233 7786
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP2 follow-up statements
728
WWUS51 KBUF 202350
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
750 PM EDT Sat Aug 20 2022
NYC003-051-210000-
/O.CON.KBUF.SV.W.0071.000000T0000Z-220821T0000Z/
Livingston NY-Allegany NY-
750 PM EDT Sat Aug 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN LIVINGSTON AND NORTHEASTERN ALLEGANY COUNTIES...
At 750 PM EDT, a severe thunderstorm was located near Arkport, or 8
miles northwest of Hornell, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Dansville, Ossian, Canaseraga, Birdsall, Ossian Center and Swain.
This includes Interstate 390 between exits 4 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4264 7786 4262 7755 4258 7757 4258 7766
4253 7766 4253 7772 4233 7773 4233 7779
4243 7800
TIME...MOT...LOC 2350Z 221DEG 18KT 4241 7779
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP063
WWUS51 KBUF 202357
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
757 PM EDT Sat Aug 20 2022
NYC003-051-210007-
/O.EXP.KBUF.SV.W.0071.000000T0000Z-220821T0000Z/
Livingston NY-Allegany NY-
757 PM EDT Sat Aug 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LIVINGSTON AND
NORTHEASTERN ALLEGANY COUNTIES WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4264 7786 4262 7755 4258 7757 4258 7766
4253 7766 4253 7772 4233 7773 4233 7779
4243 7800
TIME...MOT...LOC 2357Z 223DEG 29KT 4244 7775
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:34 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 20, 5:34 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 534 PM EDT Sat Aug 20 2022 .SYNOPSIS... There will be a few showers and thunderstorms this evening. Chances for showers and thunderstorms increase tonight into Sunday as low pressure moves into the Great Lakes. Unsettled weather will then persist into the first couple of days of the new work week. && .NEAR TERM /THROUGH SUNDAY/... Strengthening southwest flow ahead of the mid-level low to our west will advect a warmer and moisture laden airmass into the area over the next 24 hrs. A couple of weak embedded waves ahead of the main upper low along with diurnal heating/instability has resulted in a plethora of CU along with some showers a few thunderstorms. Appears that best chances for convection next few hours will be across southern Lewis county and along NY/PA line. Will also be watching the larger more developed complex of showers and storms lifting northeast across Ohio to see if these reach the western Southern Tier later this evening or help develop isolated showers and storms just ahead of it. Later tonight...the mid-level low to our west will slowly advance east towards the Lower Great Lakes with increasing chances for showers and thunderstorms overnight. This being said, the region will continue to lie beneath a general southwesterly breeze and warm moist air advection. This will promote a mild night across the region with lows falling back only into the 60s to low 70s. Sunday...a weak surface low will drift east through the southern Great lakes and Ohio Valley during the day as the mid-level trough shifts east across the Great Lakes. Latest CAMs guidances suggest that there may be several rounds of convection, the first arriving during the early to mid morning time frame. After that...heating of the day will likely take over and then yield additional showers and storms in the afternoon. Severe potential will likely be somewhat muted due to potential cloud cover, also 0-6 km shear profiles are lacking with only 25 to 30 knots. Even so...there still could be a few stronger storms that produce gusty winds and small hail. With PW values of 1.5 to 1.7 inches, any stronger storms should be efficient rain makers but will likely be moving right along limiting the flood potential. The only concern could be training of cells over the same locations. Will need to keep an eye out for that. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... The multi-model consensus continues to favor the ever-so-painfully- slow evolution of a closed 500 hPa closed low into a open wave as it meanders from lower Michigan toward the Ottawa area from Sunday night through early Tuesday. This will leave western New York primarily ahead of the mid-level trough axis with deep southwesterly flow throughout the column and a slow-moving H85 circulation tracking across the area centered around Monday afternoon. Because of this, PWAT values will generally range in the 1.5 to 1.75 inch range. With ample forcing, strong moisture flux into the area, and ample instability, strong chances of showers and thunderstorms really are present throughout the short term period of the forecast. The best chances of thunder will be focused during the afternoon and early evening hours when the diurnal trend favors them, however mid- level lapse rates will continue to favor elevated convection even in the non-diurnally favored hours. With a soupy air mass in place, diurnal temperature ranges will be restricted. This will result in sultry/humid evenings and overnights and highs during the daytime just slightly above normal. However, on any of these days, just a little sun could allow for temperatures to pop in the pre-frontal environment. With that said, whatever sun occurs will only fuel additional thunderstorms, hence it would be destructive sunshine. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The long wave pattern really starts to take the reins in the extended forecast as the influence of the weakening short wave trough from early next week will be quickly removed as it is fully absorbed into the mid-level flow. What remains is broad troughing over the eastern CONUS. This will bring in primarily dry continental air from Canada and allow for a reduction in the heat and humidity by later in the week. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... VFR through most evening. TAF sites look to stay away from any showers or storms. Potential enters picture at JHW late this evening through as showers and storms over Ohio drift east toward northwest PA and the western Southern Tier. Later tonight...shower and thunderstorm activity will increase as the next system approaches from the west. With the increase in activity expect CIGs to lower from VFR to MVFR while some IFR conditions will also be possible within showers and thunderstorms. Outlook... Sunday...VFR/MVFR with showers and thunderstorms. Monday...VFR/MVFR with showers and thunderstorms. Tuesday...mainly VFR but localized MVFR conditions in some showers and thunderstorms. Wednesday and THURSDAY...VFR. && .MARINE... Light southwesterly winds and fair weather will continue to keep wave action to a minimum this evening. Later tonight through Monday, shower and thunderstorm activity will increase as the next system encroaches on the region. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/JLA NEAR TERM...AR/JLA SHORT TERM...Fries LONG TERM...Fries AVIATION...AR/JLA MARINE...AR
Hazardous weather outlook, Aug 20, 6:40 AM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 640 AM EDT Sat Aug 20 2022 NYZ002>004-010>014-019>021-085-211045- Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 640 AM EDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe thunderstorms Sunday afternoon and evening. Damaging winds and large hail are the main threats. Localized heavy rainfall will be possible with thunderstorms that train over the same area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-005>008-211045- Niagara-Northern Cayuga-Oswego-Jefferson-Lewis- 640 AM EDT Sat Aug 20 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-211045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 640 AM EDT Sat Aug 20 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Aug 20, 2:11 PM EDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
211 PM EDT Sat Aug 20 2022
NYZ004>006-014-201845-
Ontario NY-Oswego NY-Wayne NY-Northern Cayuga NY-
211 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of Wayne, Cayuga,
southwestern Oswego and northeastern Ontario Counties through 245 PM
EDT...
At 211 PM EDT, Doppler radar was tracking a strong thunderstorm over
Newark, or 11 miles northwest of Geneva, moving northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Newark, Williamson,
Lyons, Clyde, Phelps, Sodus, Cato, Chimney Bluffs State Park, Nine
Mile Point, Battle Island State Park, Scriba, Volney, Palermo,
Sterling, Phoenix, Rose and Ira.
This includes Interstate 90 near exit 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4327 7620 4322 7619 4320 7622 4324 7627
4320 7627 4323 7631 4324 7647 4317 7647
4303 7676 4302 7695 4293 7697 4288 7709
4327 7723 4333 7710 4331 7697 4335 7681
4350 7655 4355 7642 4353 7638 4324 7614
TIME...MOT...LOC 1811Z 219DEG 7KT 4300 7710
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PPSpecial weather statement, Aug 20, 2:20 PM EDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
220 PM EDT Sat Aug 20 2022
NYZ004-005-014-201845-
Ontario NY-Wayne NY-Northern Cayuga NY-
220 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southeastern Wayne,
Cayuga and northeastern Ontario Counties through 245 PM EDT...
At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 9 miles north of Geneva, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newark, Lyons, Clyde, Phelps, Rose, Conquest, Savannah, Port Byron,
South Butler and West Junius.
This includes Interstate 90 near exit 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4307 7710 4323 7675 4312 7662 4303 7663
4301 7696 4293 7697 4292 7706
TIME...MOT...LOC 1820Z 255DEG 14KT 4301 7701
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PPSpecial weather statement, Aug 20, 5:48 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
548 PM EDT Sat Aug 20 2022
NYZ008-202215-
Lewis NY-
548 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southeastern Lewis
County through 615 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delta Lake, or 10 miles north of Rome, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highmarket, Lyonsdale, Port Leyden, Lyons Falls, Constableville,
Turin, Mohawk Hill, Swancott Mill, West Leyden and Talcottville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4356 7523 4342 7553 4345 7564 4366 7556
4367 7518
TIME...MOT...LOC 2147Z 194DEG 16KT 4337 7548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PPSpecial weather statement, Aug 20, 6:16 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
616 PM EDT Sat Aug 20 2022
NYZ020-021-202245-
Cattaraugus NY-Allegany NY-
616 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of southeastern
Cattaraugus and southwestern Allegany Counties through 645 PM EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shinglehouse, or 13 miles southeast of Olean, moving north at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Weston Mills, Bolivar, Portville, Richburg, West Clarksville, Little
Genesee, Knight Creek and Ceres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4215 7835 4214 7801 4200 7810 4200 7839
TIME...MOT...LOC 2216Z 199DEG 13KT 4192 7827
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
PPSpecial weather statement, Aug 20, 6:59 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
659 PM EDT Sat Aug 20 2022
NYZ008-202330-
Lewis NY-
659 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of east central Lewis
County through 730 PM EDT...
At 658 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of McKeever, or 14 miles west of Old Forge, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brantingham and Sperryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4369 7512 4363 7526 4376 7541 4394 7515
TIME...MOT...LOC 2258Z 222DEG 16KT 4369 7525
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PPLocal storm report, Aug 20, 7:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
705 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 SSW BOLIVAR 42.06N 78.17W
08/20/2022 ALLEGANY NY 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:11 PM EDT | Special Weather Statement | BUF | Wayne | 34 min |
| Aug 20, 2:20 PM EDT | Special Weather Statement | BUF | Wayne | 25 min |
| Aug 20, 5:48 PM EDT | Special Weather Statement | BUF | Lewis | 27 min |
| Aug 20, 5:56 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 49 min |
| Aug 20, 6:16 PM EDT | Special Weather Statement | BUF | Allegany | 29 min |
| Aug 20, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 53 min |
| Aug 20, 6:59 PM EDT | Special Weather Statement | BUF | Lewis | 31 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.